New Mexico, 2016

High Wind in New Mexico, February 1 to 2, 2016

February 1 to 2, 2016 · NWS MAF · 3 events in 2 counties and zones

Strong mid level winds spread over southeast New Mexico and west Texas to the south of a shortwave trough which passed by to the north of the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds spread over southeast New Mexico and west Texas to the south of a shortwave trough which passed by to the north of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 1, 1:39 PM MST, 14 minutes earlier.

Area forecast discussion, Feb 1, 1:39 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CST MON FEB 1 2016

.DISCUSSION...As of 2:15 pm CST Monday...another spring-like day
across West Texas and Southeast New Mexico replete with above
normal temps...fire wx concerns...and of course breezy/windy
conditions.

Satl imagery is indc a strong mid/upper level trof moving across
Northern New Mexico. A tightening sfc pressure gradient will
continue...if not increase the windy conditions across the area.
Latest RTMA (Real Time Mesoscale Analysis) Data is indc strong
wind gusts over the western half of the CWA...edging eastward.
Therefore...will not make any changes to the ongoing Wind and Dust
Products. Even though the H7 winds are fcst to decrease on Tuesday
tight sfc gradients will keep the winds elevated over the
Guadalupe Mtns...so have left the current High Wind Warning over
the Guadalupe Mtns for Tuesday as is.

A Pacific Cold front (which brought a quick dusting of snow to El
Paso) will move across the area tonight. Latest high resolution
fcst keep the CWA dry. Temps on Tuesday will be several degrees
below normal. As the mid/upper level trough lifts northeast a
modified Arctic front will drop south thru the Southern Plains and
bring below normal temps through the end of the week with
overnight lows in the 20s...and even a few upper teens in Northern
Lea County.

Weak shortwave ridging will move over the Central/Southern Plains
in response to a trough moving into the Pacific Northwest and
Northern California. As the trough moves east it will split with
the southern piece of energy developing a cutoff low over the
Southern Rockies by Friday evening...and over West Texas Saturday
morning. Medium range models are hinting at the possibility of
precipitation over the CWA Friday night/Saturday morning. It is
still too early to determine if the precip will be
snow...rain...or a mix but it does bear watching. Northwest flow
aloft in the wake of the upper low will bring dry weather along
with moderating temps on Sunday.

Strobin

&&

.FIRE WEATHER...Critical fire weather conditions are developing
across the Big Bend, the Trans Pecos and southern Permian Basin
this mid Monday afternoon. Would expect the northeast Permian
Basin to get in on this as well shortly for the remainder of this
afternoon as drier air and strong westerly winds surge into that
area quickly. Further west across southeast New Mexico, the
western Permian Basin, the Guadalupe Mountains and the Van Horn
Highway 54 Corridor, critical fire weather conditions are not
occurring and not expected despite strong winds due to cooler air
keeping rh/s above 15 percent the remainder of the afternoon.
Conditions should improve by early evening across the Red Flag
Warning area in west Texas as winds slacken some and nocturnal
cooling takes place with cooler air surging east behind a cold
front.

Although winds will slacken overnight they will remain elevated and
despite cooler temperatures, only fair rh recovery is expected
areawide. It will be breezy to windy in many areas again Tuesday,
but not anywhere as high as today, with isolated locations of the
Big Bend region and Lower Trans Pecos possibly ending up with near
critical fire weather conditions Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     37  58  26  47 /   0   0   0   0
Carlsbad                       36  53  26  47 /   0   0   0   0
Dryden                         43  66  34  57 /   0   0   0   0
Fort Stockton                  38  55  29  50 /   0   0   0   0
Guadalupe Pass                 26  43  22  41 /   0   0   0   0
Hobbs                          31  50  24  44 /   0   0  10   0
Marfa                          26  50  19  48 /   0   0   0   0
Midland Intl Airport           37  55  26  46 /   0   0   0   0
Odessa                         38  57  26  47 /   0   0   0   0
Wink                           36  57  25  50 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
     of Eddy County.

     Blowing Dust Advisory until 8 PM MST this evening for Central
     Lea County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

     High Wind Warning until 8 PM MST this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Red Flag Warning until 6 PM CST this evening for Big Bend Area-
     Borden-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
     Howard-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Scurry-Terrell-Upton.

     Wind Advisory until 9 PM CST this evening for Big Bend Area-
     Borden-Crane-Ector-Glasscock-Howard-Martin-Midland-Mitchell-
     Pecos-Presidio Valley-Reagan-Scurry-Terrell-Upton.

     High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains.

     Blowing Dust Advisory until 9 PM CST /8 PM MST/ this evening for
     Andrews-Dawson-Gaines-Guadalupe Mountains-Loving-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 9 PM CST this evening for Andrews-
     Davis/Apache Mountains Area-Dawson-Gaines-Loving-Marfa
     Plateau-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

&&

12/33
Hazardous weather outlook, Feb 1, 12:28 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CST MON FEB 1 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CST MON FEB 1 2016 /1228 PM MST MON FEB 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DAMAGING WINDS WILL OCCUR IN THE GUADALUPE MOUNTAINS WHERE SOUTHWEST
TO WEST WINDS OF 50 TO 60 MPH SUSTAINED AND GUSTS TO 100 MPH ARE
EXPECTED. THESE STRONGER WINDS WILL EXTEND INTO EARLY THIS
EVENING, AND AFFECT LOCATIONS AS FAR EAST AS A LAMESA TO ANDREWS
TO MONAHANS TO BALMORHEA TO ALPINE TO MARFA LINE WHERE WESTERLY
WINDS OF 35 TO 45 MPH AND GUSTS OF 60 TO 70 MPH COULD OCCUR. A
HIGH WIND WARNING IS IN EFFECT FOR ALL OF THESE AREAS UNTIL 9 PM
CST, EXCEPT THE GUADALUPE MOUNTAINS WILL REMAIN IN A WARNING
THROUGH TONIGHT AND TUESDAY. A BLOWING DUST ADVISORY IS ALSO IN
EFFECT THROUGH EARLY THIS EVENING FOR ALL LOCATIONS IN THE HIGH
WIND WARNING FOR VISIBILITY DROPPING BELOW 1 MILE AT TIMES.

A WIND ADVISORY WILL BE IN EFFECT FOR THE REST OF THE FORECAST AREA
THROUGH EARLY THIS EVENING FOR WESTERLY WINDS OF 30 TO 40 MPH AND
GUSTS AS HIGH AS 55 MPH. BLOWING DUST WILL ALSO AFFECT THESE
AREAS.

VERY WINDY AND DRY CONDITIONS WILL COMBINE WITH ABOVE NORMAL
TEMPERATURES OVER THE REGION TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ALONG AND SOUTH OF A GAIL TO ODESSA TO FORT STOCKTON
TO MARFA TO CANDELARIA LINE. A RED FLAG WARNING IS IN EFFECT
UNTIL 6 PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING CONTINUES IN EFFECT FOR THE GUADALUPE
MOUNTAINS UNTIL TUESDAY AFTERNOON. WESTERLY WINDS OF AT LEAST 35
TO 45 MPH AND GUSTS OF AT LEAST 60 MPH WILL CONTINUE UNTIL THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
February 1, 1:53 PM MST to February 2, 8:53 AM MST
Where
Eddy County Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Eddy County

When
February 1, 4:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
February 1, 6:00 PM MST
Where
Eddy County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615132, 615128, 615129.